Concentrated Insulin Therapy in Advanced Type 2 Diabetes - Episode 5
Hypoglycemia: Educating Patients and Addressing Fears
Jasmine D. Gonzalvo, PharmD, and Dhiren Patel, PharmD, share perspectives regarding ways pharmacists can educate patients on the true risk of hypoglycemia and how to avoid it.
Jasmine D. Gonzalvo, PharmD: Hypoglycemia often occurs—the most times I see it—when a patient actually has a mismatch of when they take their insulin in relation to when they eat their meal. Oftentimes, when taking fast-acting or bolus insulin after eating a meal, waiting too long to use it will result in a mismatch of when someone’s sugars go up and subsequently fall, and that can result in hypoglycemia. Also, not eating when taking the bolus or fast-acting insulin can also result in hypoglycemia.
Dhiren Patel, PharmD: One of the self-care management skills that’s really important that pharmacists can talk to patients about regards hypoglycemia. It’s not just associated with insulin therapy, which may be considered or perceived as a barrier by patients; it can happen with any diabetes medication. With the newer-generation basal insulins, the rates of hypoglycemia are much lower, and that’s something that the patients have to worry about less. That’s one of those critical self-care management skills that pharmacists must educate patients on.
The early signs that a patient will be able to experience can vary from patient to patient. And so, it’s really important to do the proper education and explain to them all the different signs and symptoms and say, “You’re not going to experience all of them. You can experience some of them.” They may vary from patient to patient. Typically, patients might have started feeling shaky or sweaty. There is a little bit of mental confusion, dizziness, tiredness, or hunger. For each patient, it’s going to be a bit unique. A lot of patients who have diabetes are also on other medications that may mask some of those symptoms of hypoglycemia.
For example, beta-blockers are a very common medication that is used, and they’re going to mask the majority of symptoms that you would experience if you were to have low blood sugar. So, in those patients, it becomes even more important to say, “You’re going to primarily experience sweating as an early symptom for a low blood sugar.” As a pharmacist, you have access to the patient’s other medications, and you can do a quick look to see what else might be influencing that.
Those early signs and symptoms of hypoglycemia are ones that could be typically managed with about 15 g of glucose, and there’s a wide array of ways you can consume those 15 g of glucose. But after that, you would check your blood sugars in 15 minutes and make sure that blood sugar is back to a normal level and follow it up with a small snack or a meal, making sure that blood sugar stays elevated and it doesn’t fall again.
Jasmine D. Gonzalvo, PharmD: Helping patients understand the true risk of hypoglycemia is sometimes difficult, although oftentimes a lot of my patients have already had hypoglycemia and are already scared of it. Sometimes, they already have an unhealthy fear of hypoglycemia. For my patients who haven’t experienced hypoglycemia or don’t know what hypoglycemia is, it’s really just education around their blood sugar being less than 70 mg/dL and experiencing signs and symptoms: shakiness, sweatiness, irritability, and all these types of symptoms that go along with hypoglycemia. Help them to understand that—that it’s not a healthy place to be and that there are negative health consequences associated with hypoglycemia. Talking about the risk factors for hypoglycemia is really critical to helping the patient understand the significance of hypoglycemia, how to recognize it, and what to do when they have those signs and symptoms.
While handling a hypoglycemic event with a patient, I think it’s critically important to go over the timing of meals, how to take insulin, and when to take insulin in relation to the meal. For example, using the fast-acting insulin: Depending on what kind it is, taking it within 15 minutes or right at eating a meal is critically important to matching the time when someone’s sugars are going to go up and when their insulin is working. That is really being preventative of hypoglycemia. I think that’s critically important to convey to the patient, as well as just making sure that the patient understands that eating, along with taking the medications, is an important factor to preventing hypoglycemia, as well.
For patients who have already had hypoglycemia and have a fear of hypoglycemia, oftentimes that can result in them not wanting to use their insulin or maybe using reduced doses of insulin. That sometimes means their blood sugars tend to stay high rather than them being in fear of hypoglycemia or actually having hypoglycemia. So, the fact that the fear of hypoglycemia results in medication adjustments the patient are doing on their own can be a negative consequence for their health, meaning that they’re letting their sugars stay too high for too long. That could also obviously have negative health consequences, as well.